VaR bounds for joint portfolios with dependence constraints

Giovanni Puccetti 1 , Ludger Rüschendorf 2 , and Dennis Manko 2
  • 1 Department of Economics, Management and Quantitative Methods, University of Milano, Italy
  • 2 Department of Mathematical Stochastics, University of Freiburg, Germany

Abstract

Based on a novel extension of classical Hoeffding-Fréchet bounds, we provide an upper VaR bound for joint risk portfolios with fixed marginal distributions and positive dependence information. The positive dependence information can be assumed to hold in the tails, in some central part, or on a general subset of the domain of the distribution function of a risk portfolio. The newly provided VaR bound can be interpreted as a comonotonic VaR computed at a distorted confidence level and its quality is illustrated in a series of examples of practical interest.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Bernard, C., X. Jiang, and S. Vanduffel (2012). A note on ‘Improved Fréchet bounds and model-free pricing of multi-asset options’ by Tankov (2011). J. Appl. Probab. 49(3), 866–875.

  • [2] Bernard, C., Y. Liu, N. MacGillivray, and J. Zhang (2013). Bounds on capital requirements for bivariate risk with given marginals and partial information on the dependence. Depend. Model. 1, 37–53.

  • [3] Bernard, C., L. Rüschendorf, and S. Vanduffel (2014). Value-at-risk bounds with variance constraints. J. Risk Insur., in press. DOI: 10.1111/jori.12108.

  • [4] Bernard, C., L. Rüschendorf, S. Vanduffel, and J. Yao (2015). How robust is the Value-at-Risk of credit risk portfolios? Eur. J. Finance, in press. DOI: 10.1080/1351847X.2015.1104370.

  • [5] Bernard, C. and S. Vanduffel (2015). A new approach to assessing model risk in high dimensions. J. Bank. Financ. 58, 166–178.

  • [6] Bignozzi, V., G. Puccetti, and L. Rüschendorf (2015). Reducing model risk via positive and negative dependence assumptions. Insurance Math. Econom. 61, 17–26.

  • [7] Dall’Aglio, G. (1972). Fréchet classes and compatibility of distribution functions. Symp. Math. 9, 131–150.

  • [8] Dolati, A. and A. Dehgan Nezhad (2014). Some results on convexity and concavity of multivariate copulas. Iran. J.Math. Sci. Inform. 9(2), 87–100, 129.

  • [9] Durante, F. and C. Sempi (2016). Principles of Copula Theory. CRC Press, Boca Raton FL.

  • [10] Embrechts, P., A. Höing, and A. Juri (2003). Using copulae to bound the Value-at-Risk for functions of dependent risks. Finance Stoch. 7(2), 145–167.

  • [11] Embrechts, P. and G. Puccetti (2006a). Aggregating risk capital, with an application to operational risk. Geneva Risk Insur. Rev. 31(2), 71–90.

  • [12] Embrechts, P. and G. Puccetti (2006b). Bounds for functions of dependent risks. Finance Stoch. 10(3), 341–352.

  • [13] Embrechts, P. and G. Puccetti (2010). Bounds for the sum of dependent risks having overlapping marginals. J. Multivariate Anal. 101(1), 177–190.

  • [14] Embrechts, P., G. Puccetti, and L. Rüschendorf (2013). Model uncertainty and VaR aggregation. J. Bank. Financ. 58(8), 2750–2764.

  • [15] Embrechts, P., G. Puccetti, L. Rüschendorf, R. Wang, and A. Beleraj (2014). An academic response to Basel 3.5. Risks 2(1), 25–48.

  • [16] Lux, T. and A. Papapantoleon (2016). Improved Fréchet–Hoeffding bounds on d-copulas and applications in model-free finance. Preprint, available at http://arxiv.org/abs/1602.08894.

  • [17] Manko, D. (2015). Verteilungsschranken für Portfolios von Abhängigen Risiken. Masterthesis University Freiburg.

  • [18] Marshall, A. W., I. Olkin, and B. C. Arnold (2011). Inequalities: Theory of Majorization and its Applications. Second edition. Springer, New York.

  • [19] McNeil, A. J., R. Frey, and P. Embrechts (2015). Quantitative Risk Management: Concepts, Techniques, Tools. Revised Editon. Princeton University Press, Princeton.

  • [20] Mesfioui, M. and J.-F. Quessy (2005). Bounds on the value-at-risk for the sum of possibly dependent risks. Insurance Math. Econom. 37(1), 135–151.

  • [21] Nelsen, R. B. (2006). An Introduction to Copulas. Second Edition. Springer, New York.

  • [22] Nelsen, R. B., J. J. Quesada Molina, J. A. Rodríguez Lallena, and M. Úbeda Flores (2004). Best-possible bounds on sets of bivariate distribution functions. J. Multivariate Anal. 90(2), 348–358.

  • [23] Puccetti, G. and L. Rüschendorf (2012a). Bounds for joint portfolios of dependent risks. Stat. Risk Model. 29(2), 107–131.

  • [24] Puccetti, G. and L. Rüschendorf (2012b). Computation of sharp bounds on the distribution of a function of dependent risks. J. Comput. Appl. Math. 236(7), 1833–1840.

  • [25] Puccetti, G. and L. Rüschendorf (2013). Sharp bounds for sums of dependent risks. J. Appl. Probab. 50(1), 42–53.

  • [26] Puccetti, G., L. Rüschendorf, D. Small, and S. Vanduffel (2015). Reduction of Value-at-Risk bounds via independence and variance information. Scand. Actuar. J., in press. DOI: 10.1080/03461238.2015.1119717.

  • [27] Puccetti, G. and R. Wang (2015). Extremal dependence concepts. Stat. Science 30(4), 485–517.

  • [28] Rachev, S. T. and L. Rüschendorf (1994). Solution of some transportation problems with relaxed or additional constraints. SIAM J. Control Optim. 32(3), 673–689.

  • [29] Rodríguez-Lallena, J. A. and M. Úbeda-Flores (2004). Best-possible bounds on sets of multivariate distribution functions. Comm. Statist. Theory Methods 33(4), 805–820.

  • [30] Rüschendorf, L. (2005). Stochastic ordering of risks, influence of dependence and a. s. construction. In N. Balakrishnan, I. G. Bairamov, and O. L. Gebizlioglu (Eds.), Advances on Models, Characterization and Applications., pp. 19–56. Chapman & Hall/CRC, Boca Raton FL.

  • [31] Rüschendorf, L. (2013). Mathematical Risk Analysis. Dependence, Risk Bounds, Optimal Allocations and Portfolios. Springer, Heidelberg.

  • [32] Sadooghi-Alvandi, S. M., Z. Shishebor, and H. A. Mardani-Fard (2013). Sharp bounds on a class of copulas with known values at several points. Comm. Statist. Theory Methods 42(12), 2215–2228.

  • [33] Scaillet, O. (2005). A Kolmogorov-Smirnov type test for positive quadrant dependence. Canad. J. Statist. 33(3), 415–427.

  • [34] Tankov, P. (2011). Improved Fréchet bounds and model-free pricing of multi-asset options. J. Appl. Probab. 48(2), 389–403.

  • [35] Wang, R., L. Peng, and J. Yang (2013). Bounds for the sumof dependent risks and worst value-at-riskwith monotonemarginal densities. Finance Stoch. 17(2), 395–417.

OPEN ACCESS

Journal + Issues

Search